Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 310, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 20, 2020, 2:25 PM MDT for Custer County, South Dakota. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2020, 2:25 PM MDT (20:25 UTC)
- Expired
- Jul 20, 2020, 3:15 PM MDT
- In force
- 50 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Custer County, SD
The radar
The Rapid City radar (KUDX), 52 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 2:33 PM MDT | HAIL 1.5 | 4 Nnw Fairburn, SD | |
| Jul 20, 2:33 PM MDT | HAIL 1.5 | 5 Nnw Fairburn, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 12:13 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
313
WUUS53 KUNR 202025
SVRUNR
SDC033-202115-
/O.NEW.KUNR.SV.W.0310.200720T2025Z-200720T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
225 PM MDT Mon Jul 20 2020
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Central Custer County in southwestern South Dakota...
* Until 315 PM MDT.
* At 225 PM MDT, severe thunderstorms were located along a line
extending from 5 miles east of State Game Lodge to 3 miles
southwest of Fairburn, moving southeast at 10 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Severe thunderstorms will be near...
Fairburn around 240 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4380 10296 4353 10310 4358 10339 4378 10332
4382 10323
TIME...MOT...LOC 2025Z 302DEG 8KT 4378 10327 4367 10327
HAIL...1.00IN
WIND...<50MPH
$$
Sherburn1 follow-up statement
239
WWUS53 KUNR 202036
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
236 PM MDT Mon Jul 20 2020
SDC033-202115-
/O.CON.KUNR.SV.W.0310.000000T0000Z-200720T2115Z/
Custer SD-
236 PM MDT Mon Jul 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR EASTERN CUSTER COUNTY...
At 236 PM MDT, severe thunderstorms were located along a line
extending from 6 miles south of Hermosa to 2 miles south of
Fairburn, moving southeast at 15 mph. Ping pong ball sized hail was
recently reported 7 miles southwest of Hermosa.
HAZARD...Ping pong ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Fairburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
&&
LAT...LON 4353 10310 4357 10333 4374 10327 4378 10321
4377 10297
TIME...MOT...LOC 2036Z 296DEG 14KT 4375 10321 4365 10321
HAIL...1.50IN
WIND...<50MPH
$$
SherburnWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:13 PM MDT, 12 minutes earlier.
Area forecast discussion, Jul 20, 2:13 PM MDT, 12 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 213 PM MDT Mon Jul 20 2020 .DISCUSSION...(This Evening Through Monday) Issued at 155 PM MDT Mon Jul 20 2020 Water vapor shows robust upper trof crossing the Northern Plains. Morning/early afternoon convection that prompted warning across northwest SD has pushed east and out of our cfwa, with outflow boundary/front now pushing into southwest/south central SD. Additional storms are firing from Weston County WY into the Black Hills and southwest SD. Special 19Z raob still reveals very unstable conditions with plenty of shear along and behind of the outflow boundary/front. Rest of this afternoon/evening, still expecting to see an uptick in storms and severe potential from around the Black Hills through southwest/south central SD. Storms should be less prominent further north. Current watch looks good, although there is some potential we may need extend the watch into the early evening hours over south central SD. Most activity should be done by mid/late evening. Some diurnally driven activity expected Tuesday, mainly in our southwestern zones, but the threats for severe storms is low. Temps should be near average with northerly winds and relatively low dewpoints. Short wave ridge will cross the region on Wednesday into Thursday for warmer temps back into the 90s on the plains, with a chance of mainly afternoon/evening storms. Southwest flow aloft will continue through the weekend for above average temps and daily chances for storms. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1137 AM MDT Mon Jul 20 2020 Strong to severe storms expected across western/central SD through early evening before shifting east. Large hail and damaging winds are expected with the severe storms. IFR conditions expected in stronger storms. Mainly VFR conditions expected across northeast WY, and outside of any storms over western/central SD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Johnson AVIATION...Johnson
Hazardous weather outlook, Jul 20, 3:54 AM MDT, 10 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 354 AM MDT Mon Jul 20 2020 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-211300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 354 AM MDT Mon Jul 20 2020 /454 AM CDT Mon Jul 20 2020/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight Thunderstorms will continue through this morning, then intensify in the afternoon. Some storms may be severe in the afternoon and evening, with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated storms will be possible each day through the rest of the week. A few storms may be strong or severe each day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054>058-071-211300- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 354 AM MDT Mon Jul 20 2020 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Thunderstorms are expected this afternoon and early evening. A few storms may be strong or severe. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated storms will be possible each day through the rest of the week. A few storms may be strong or severe each day. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jul 20, 12:42 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1242 PM MDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 AM HAIL 4 E FAITH 45.02N 101.95W
07/20/2020 E1.50 INCH ZIEBACH SD LAW ENFORCEMENT
&&
EVENT NUMBER UNR2002577
KDSLocal storm report, Jul 20, 12:44 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1244 PM MDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 PM HAIL 13 NNE KIRLEY 44.70N 101.22W
07/20/2020 E1.00 INCH HAAKON SD PUBLIC
TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER UNR2002578
KDSSpecial weather statement, Jul 20, 12:55 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1255 PM MDT Mon Jul 20 2020
WYZ055-058-201915-
Weston WY-Southern Campbell WY-
1255 PM MDT Mon Jul 20 2020
...STRONG THUNDERSTORM OVER SOUTHEASTERN CAMPBELL AND SOUTHWESTERN
WESTON COUNTIES...
At 1253 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Rochelle, or 19 miles southeast of Wright, moving
southeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Campbell and southwestern Weston Counties, southwest of Rochelle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter inside a building or vehicle until this storm has
passed.
&&
A Severe Thunderstorm Watch remains in effect until 600 PM MDT for
northeastern Wyoming.
LAT...LON 4350 10525 4358 10532 4366 10519 4350 10485
4349 10522
TIME...MOT...LOC 1853Z 314DEG 16KT 4357 10520
JCLocal storm report, Jul 20, 1:00 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
100 PM MDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND GST 9 NE KIRLEY 44.62N 101.18W
07/20/2020 M62 MPH HAAKON SD PUBLIC
&&
EVENT NUMBER UNR2002579
JCLocal storm report, Jul 20, 1:30 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
130 PM MDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM HEAVY RAIN 9 WSW RED ELM 44.99N 101.96W
07/20/2020 M1.50 INCH ZIEBACH SD TRAINED SPOTTER
&&
EVENT NUMBER UNR2002580
MESpecial weather statement, Jul 20, 2:01 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Rapid City SD
201 PM MDT Mon Jul 20 2020
SDZ026-028-202045-
Central Black Hills SD-Rapid City SD-
201 PM MDT Mon Jul 20 2020
...STRONG THUNDERSTORM OVER CENTRAL PENNINGTON COUNTY...
At 201 PM MDT, Doppler radar was tracking a strong thunderstorm over
Johnson Siding, or 10 miles west of Rapid City, moving southeast at 5
mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Northwestern Rapid City, Johnson Siding, Hisega, Pactola Reservoir
and Sheridan Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 600 PM MDT for
west central South Dakota.
LAT...LON 4411 10356 4414 10342 4413 10332 4409 10323
4396 10346
TIME...MOT...LOC 2001Z 304DEG 6KT 4409 10345
SherburnThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:31 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Lawrence, Pennington | 59 min |
| Jul 19, 7:35 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 40 min |
| Jul 19, 8:52 PM MDT | Special Weather Statement | UNR | Butte | 38 min |
| Jul 19, 9:13 PM MDT | Special Weather Statement | UNR | Bennett | 17 min |
| Jul 19, 9:25 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 40 min |
| Jul 20, 10:14 AM MDT | Special Weather Statement | UNR | Perkins | 46 min |
| Jul 20, 10:35 AM MDT | Special Weather Statement | UNR | Perkins | 25 min |
| Jul 20, 10:42 AM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins, Ziebach | 48 min |
| Jul 20, 10:52 AM MDT | Special Weather Statement | UNR | Meade | 38 min |
| Jul 20, 10:53 AM MDT | Severe Thunderstorm Warning | UNR | Meade, Ziebach | 67 min |
| Jul 20, 11:15 AM MDT | Severe Thunderstorm Warning | UNR | Meade, Ziebach | 60 min |
| Jul 20, 11:44 AM MDT | Severe Thunderstorm Warning | UNR | Haakon, Meade, Ziebach | 61 min |
| Jul 20, 2:01 PM MDT | Special Weather Statement | UNR | Custer | 44 min |
| Jul 20, 2:14 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 46 min |
| Jul 20, 2:33 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 32 min |
| Jul 20, 2:42 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 48 min |
| Jul 20, 2:57 PM MDT | Severe Thunderstorm Warning | UNR | Jackson, Mellette | 63 min |
| Jul 20, 2:57 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 48 min |
| Jul 20, 3:01 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Oglala Lakota, Pennington | 44 min |
| Jul 20, 3:23 PM MDT | Special Weather Statement | UNR | Pennington | 52 min |
| Jul 20, 3:49 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 19 min |
| Jul 20, 3:55 PM MDT | Special Weather Statement | UNR | Jackson | 65 min |
| Jul 20, 4:00 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd | 39 min |
| Jul 20, 4:07 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Oglala Lakota | 53 min |
| Jul 20, 4:48 PM MDT | Tornado Warning | UNR | Bennett | 42 min |
| Jul 20, 5:27 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Mellette, Todd | 63 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.